Hey all, I had some questions about my IUD and anxiety. Please direct me to another community if this isn't the right place for it.

So In December I started birth control with the Paragard IUD. I liked it specifically since it was copper based and wouldn't add any additional hormones. However, ever since I've started it I've been getting irregular amounts of emotional and it's triggering my anxiety during my menstrual cycle.
Now, I've had anxiety practically my whole life, I take a very mild version of Xanax for it, but very rarely as I can usually get myself out of the 'bad place,' and the past couple years it's finally been calming down and I felt like I'd been getting over it. Well I'm in a relationship, which is new to me, so I was bound to get some interesting feelings from that alone, but I never thought I'd be struggling with such strong negative emotions during my period.

I've been taking some Black Cohosh mostly for it but that's only when I'm feeling edgy… If I'm in a full blown anxiety attack nothing really can stop it except time.

Has anyone else experienced this? I got mine at Planned Parenthood, should I go back and speak to the doctor about it? Would it be smart to try the Mirena instead?

Tagged with →  

7 Responses to IUD and anxiety

  1. Punme says:

    You may have a better answer from more people with IUD experiences in. =)

    http://iud-divas.womanorium.com/

  2. Kdgle says:

    I have anxiety and severe depression that’s triggered by most kinds of hormonal birth control. However, I also have wicked heavy periods and my doctor strongly encouraged me to try the Mirena. I’m happy to report that my periods are much lighter but still very regular. I’m also happy to report that the Mirena does not seem to have inflamed my mood issues.

    I’m a little unclear about whether you are anxious about the irregularities that the PG seems to be causing, or if you are just feeling generally more anxious since you got it?

  3. Sseyle says:

    Hm. It seems odd to me that the paragard would cause additional anxiety. What were you using for birth control before that? If you went off of HBC, it’s possible that the HBC was actually helping you even out. Has anything else changed since you got the IUD? I would tend to look for other causes before assuming it is the paragard.

    There are some other supplements you can try – I think people use B vitamins to help with period moods.

  4. Alloeva says:

    This is my first time using birth control. Previously I had not been sexually active and had no use for it.

    I’m currently trying to root out what could be causing the anxiety. I’ve always had the issue of anxiety, and since I’m in my first relationship at 25 I think it has a lot to do with my new found sexuality, however I’m still ruling in the IUD since I’ve never really had an increase of anxiety issues previously when menstruating.

  5. Begana says:

    I agree with atalantajess, it doesn’t seem like the Paragard would cause this kind of side effect. If you were on hormonal birth control before, it’s possible that this is just a side effect of your period that the BC was minimizing. You can take hormonal BC with the Paragard, if that’s something you think might help.

  6. Alloeva says:

    I initially got the Paragard because it seemed really low maintenance, I have never been one to be able to remember pills on a daily basis. I don’t know much about hormonal side effects or the need of an increase/decrease and have no clue what would necessarily be better for me. Just trying to get some general thoughts from everyone here. 🙂 I think I’ll probably have to wind up going to the OBGYN in this case just to talk it out with them.

  7. Hteall says:

    I wonder if the addition of the copper-nickel Paragard might’ve caused a slight disruption in the proportions of various nutrients in your body… Have you had your vitamin B levels checked? Or if you might have a sensitivity to copper or nickel? Either of those might have an effect on your moods. (Some people find vitamin D is also a mood-affecting situation.)

    Must run. Good luck!

Leave a Reply